FDA Warning: Vitamin B May Lead to Incorrect Lab Tests

Biotin interference in lab tests has resulted in at least 1 patient death.

The FDA recently issued a safety communication warning to the public and healthcare professionals that biotin (vitamin B7) can interfere with laboratory tests and can cause incorrect results, according to a press release.

Biotin is a water-soluble B vitamin that is included in multi-vitamins, prenatal vitamins, and other dietary supplements, according to the FDA. The current recommended intake of biotin in 0.03-mg, but some supplements may have up to 20-mg of the vitamin.

The presence of biotin in blood or other samples from patients consuming high levels of the vitamin through supplementation may result in incorrect test results that may go undetected. The FDA has observed an uptick in adverse events—including death—related to biotin interference, according to the release.

Depending on the test, the FDA cautions that biotin levels may result in a falsely high or falsely low result, which can lead to poor patient management or misdiagnosis.

As an example, the FDA said that falsely low results for troponin—an important biomarker for heart attacks—can result in missed diagnosis and serious adverse events, according to the release. Falsely low troponin test results lead to the death of a patient who was taking high levels of the B vitamin, the FDA warned.

The FDA is aware that many individuals take biotin at levels that would interfere with lab tests. Biotin dietary supplements that are promoted for hair, skin, and nails can contain levels up to 650 times the recommended intake, according to the release. Physicians may also prescribe high-dose (up to 300-mg/day) biotin for certain diseases, including multiple sclerosis.

Despite the fact that biotin intake higher than the recommended dose can cause interference, patients and physicians may be unaware of the effects. However, physicians who understand the risk of interference in lab tests can also be unaware as to whether patients are taking the supplements, according to the release.

Since patients are generally uninformed about the potential of biotin interference, they may not report taking the supplements or may not know they are taking biotin through a supplement. This can lead to false test results and adverse events.

Currently, the FDA is working with stakeholders to further investigate the interference and to create future recommendations for patient testing. The agency is also monitoring adverse events related to biotin interference, according to the release.

The FDA advises healthcare providers to educate their patients about biotin interference. Providers should also understand that lab tests can be affected by biotin use and talk to the test provider about a patient’s biotin supplementation, according to the release.